Flood, Platte
- When
- May 13, 11:00 PM CST to May 17, 6:00 AM CST
- Where
- Platte forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.381, -94.774 (the zone’s center; the record gives no point)
37 feet above flood stage. 00 feet above flood stage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
The Platte River near Sharps Station crested at 28.37 feet, or 2.37 feet above flood stage. The Platte River near Platte City crested at 22.00 feet, or 2.00 feet above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 13, 1:15 PM CST, 9 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 215 PM CDT FRI MAY 13 2005 .DISCUSSION... EARLY AFTERNOON SATELLITE IMAGERY AND OBJECTIVE UPPER AIR ANALYSIS SHOW MEAN LONGWAVE TROUGH IN PLACE ACROSS CENTRAL CONUS. LEAD SHORTWAVE CURRENTLY ROUNDING BASE OF LARGER SCALE TROUGH OVER RED RIVER VALLEY OF THE NORTH...AHEAD OF SECONDARY SHORTWAVE DIGGING SOUTHWARD ACROSS SOUTHERN SASKATCHEWAN. 90-100KT 250MB JET ANALYZED OVER MN TRAILING BACK INTO EASTERN KS. SCATTERED SHOWERS CONTINUE ACROSS SOUTHERN/EASTERN KS...LIKELY ASSOCIATED WITH LIFT WITHIN ENTRANCE REGION TO AFOREMENTIONED JET. MEANWHILE SURFACE COLD FRONT CURRENTLY EXTENDS FROM SOUTHWEST IA ACROSS NORTHWEST MO AND INTO NORTH CENTRAL KS. CONVECTION BEGINNING TO DEVELOP ALONG THIS BOUNDARY AS WELL OVER NORTH CENTRAL KS. ATMOSPHERE ACROSS NORTHERN/CENTRAL MO HAS YET TO RECOVER FROM OVERNIGHT/EARLY MORNING CONVECTION...AND THINK THE ODDS OF THIS OCCURRING AND SUFFICIENT SURFACE BASED INSTABILITY DEVELOPING TO SUPPORT A SEVERE/HEAVY RAIN THREAT ARE BECOMING INCREASINGLY UNLIKELY ACROSS FORECAST AREA GIVEN 1) SCATTERED ELEVATED CONVECTION ACROSS SOUTHEAST KS APPROACHING AREA WHICH WILL INHIBIT FURTHER HEATING AND 2) AIRMASS REMAINS STABLE OVER NORTHERN OK WHERE DEW POINTS HAVE FINALLY RECOVERED INTO THE LOWER 60S IN NORTHEAST OK WITHIN THE PAST COUPLE OF HOURS...THUS SUFFICIENT LOW LEVEL MOISTURE SOURCE TO ADVECT INTO AREA AHEAD OF APPROACHING FRONT IS LACKING. PLAN TO KEEP HIGH POPS ACROSS ALL BUT NORTHWEST CWA THROUGH THE EVENING TO ACCOUNT FOR APPROACHING ELEVATED CONVECTION AS WELL AS ANY CONVECTION WHICH IS ABLE TO DEVELOP ALONG ADVANCING COLD FRONT...WHICH WILL PUSH THROUGH CWA IN RESPONSE TO DIGGING SASKATCHEWAN SHORTWAVE. HOWEVER AT THIS TIME TO NOT FEEL THREAT WARRANTS ISSUANCE OF FLOOD WATCH GIVEN WEAK NATURE OF CONVECTION...AS PRIMARY THREAT FOR DEEP INTENSE CONVECTION APPEARS TO BE CONFINED FURTHER SOUTHWEST ALONG OUTFLOW BOUNDARY OVER CENTRAL OK. COLD FRONT SHOULD PUSH SOUTH/EAST OF CWA AFTER MIDNIGHT ENDING PRECIP THREAT. SEAMAN AFTER THE COLD FRONT PUSHES THROUGH THE REGION...A BRIEF PERIOD OF NORTHWESTERLY FLOW WILL SET UP ACROSS THE MIDWEST. AFTERNOON TEMPERATURES THIS WEEKEND WILL BE IN THE COOL MID TO UPPER 60S RANGE...WITH GRADUAL WARMING THROUGH MONDAY. WEAK ISENTROPIC LIFT MAKES ITSELF EVIDENT OVER ERN KS/WRN MO ON NAM 305 AND 310K SURFACES DURING THE DAY ON MONDAY IN RESPONSE TO WAA ON WARM SIDE OF HIGH. NOT ENTIRELY CONFIDENT THAT THIS LIFT WILL END UP PRODUCING ANY MEASURABLE PRECIP THOUGH...SINCE H5 HEIGHT RISES FOLLOW SHORTLY THEREAFTER. DREW IN LOW POPS IN ACROSS THIS AREA TO ACCOUNT FOR THIS POSSIBILITY...BUT WOULD LIKE TO SEE HOW THE MODELS HANDLE THIS AREA OF LIFT IN THE NEXT FEW RUNS BEFORE INCREASING POPS ANY FURTHER. AFTER MONDAY...TEMPERATURES LOOK TO BE ABOUT 5 TO 10 DEGREES ABOVE NORMAL AS THE RIDGE AXIS APPROACHES MO/KS AND 576+ THICKNESS SET UP OVER THE REGION. DECENT AGREEMENT BETWEEN GFS/ECMWF REGARDING TRANSITION INTO A MORE ZONAL FLOW ON WEDNESDAY. INDICATIONS ARE THAT THE REMNANTS OF A STRONGER WAVE IN NORTHERN STREAM WILL PASS THROUGH NE/IA ON WEDNESDAY...AND SAGGING JUST FAR ENOUGH SOUTH TO WARRANT CHANCE POPS FOR NORTHERN HALF OF CWA DURING THE DAY ON WEDNESDAY. COULDNT RULE OUT AN MCS FORMING OVER SRN IA AND TRACKING THROUGH CENTRAL MO OVERNIGHT WEDNESDAY INTO THURSDAY MORNING...SO IVE DRAWN IN CHANCES ACROSS EASTERN HALF OF CWA DURING THIS TIME PERIOD. OTHERWISE FORECAST REMAINS DRY...WITH ANOTHER RIDGE SETTING UP ON FRIDAY AND PERSISTING INTO NEXT WEEK. LEINS && .PREV DISCUSSION... 239 AM... CONVECTION CONTINUES TO GRADUALLY SHIFT EAST ACROSS THE FORECAST AREA THIS MORNING IN RESPONSE TO THE VEERING LOW LEVEL JET. EARLY MORNING WATER VAPOR IMAGERY SHOWS THE CLOSED LOW OVER THE WESTERN DAKOTAS...WHILE SURFACE ANALYSIS CONFIRMS THE ATTENDANT FRONT IS STRETCHED FROM SOUTHEAST NEBRASKA ACROSS EASTERN KANSAS. WILL MAINTAIN HIGH POPS (60-80) ACROSS THE FORECAST AREA THIS MORNING...AS ISENTROPIC LIFT ON THE 305K-310K SURFACES SHIFTS EAST. THE SURFACE FRONT WILL COME INTO PLAY THIS AFTERNOON...AND PROVIDE AN ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT. RELATIVELY WEAK SHEAR...MODEST MID-LEVEL LAPSE RATES...AND CONVECTIVE DEBRIS WILL REDUCE THE CHANCES FOR SEVERE ACTIVITY...SO WOULD ANTICIPATE ONLY AN ISOLATED THREAT FOR SEVERE WEATHER. HOWEVER...WILL CONTINUE TO MONITOR THE FLOOD SITUATION...AS LOCATIONS THAT HAVE RECEIVED AN ABUNDANCE OF RAINFALL OVER THE LAST 1-2 DAYS WILL BE VULNERABLE TO FLOODING. ANTICIPATE A SLIGHTLY SLOWER FRONTAL PROGRESSION TODAY...AND EXPECT THE FRONT TO BE ACROSS THE NORTHWEST CORNER OF MISSOURI AROUND 18Z. HAVE BUMPED UP TODAYS HIGHS ACCORDINGLY...MAINLY ACROSS THE NORTHWEST HALF OF THE CWA. BOTH NAM AND GFS MODELS FORECAST ISENTROPIC DOWNGLIDE TO OVERWHELM THE FORECAST AREA TONIGHT...ENDING PRECIP BY AROUND MIDNIGHT. OTHERWISE...THE ONLY OTHER BIG CHANGE WAS TO COOL DOWN TEMPERATURES ON SATURDAY NIGHT ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS...AS HIGH PRESSURE SETTLES IN ACROSS THE NORTHERN/CENTRAL PLAINS. LS .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 102 PM CDT FRI MAY 13 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM- SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY- CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS- JOHNSON-PETTIS-COOPER-BATES-HENRY- 102 PM CDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO AFFECT THE OUTLOOK AREA AGAIN THIS AFTERNOON AND EVENING...AS A COLD FRONT SWEEPS THROUGH THE REGION. SOME QUESTION REMAINS REGARDING THE AMOUNT OF INSTABILITY WHICH WILL BE AVAILABLE TO FEED THESE THUNDERSTORMS...AS THE ATMOSPHERE REMAINS STABLE IN THE WAKE OF THE LARGE COMPLEX OF THUNDERSTORMS WHICH AFFECTED THE AREA THURSDAY EVENING THROUGH THIS MORNING. IF SUFFICIENT HEATING THIS AFTERNOON ALLOWS THE ATMOSPHERE TO ONCE AGAIN DESTABILIZE...VERY HEAVY RAINFALL ALONG WITH A THREAT FOR LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THESE STORMS. THE MOST LIKELY AREA FOR HEAVY RAINFALL...AS WELL AS LARGE HAIL AND DAMAGING WINDS IS ALONG AND SOUTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME IT DOES NOT APPEAR THESE STORMS WILL POSE A THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF INTERSTATE 70. SEAMAN
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454033.